MENU
ConsumerLab.com Answers

Black Pepper Extract in Turmeric and Curcumin

Question:
Can turmeric or curcumin with black pepper extract cause constipation? I had this problem when taking a curcumin formula with piperine, but it resolved when I switched to a curcumin supplement without this added ingredient.

Answer:
Black pepper extract (trademarked as Bioperine®), which contains a compound called piperine, is sometimes added to turmeric or curcumin supplements to increase bioavailability. There does not appear to be any evidence that it causes constipation, or has other adverse effects, when taken in typical doses -- although there is a potential concern about taking piperine with certain medications. For more details, plus information about other bioavailability enhancers added to turmeric and curcumin, and our tests and comparisons products, see the Turmeric and Curcumin Supplements Review >>

Learn more about turmeric and curcumin:



I read that turmeric may be a GI irritant. I have GI problems and wonder if I should avoid turmeric and curcumin? >>

After taking a curcumin supplement, I started getting chronic diarrhea which went away when I stopped taking it. Can curcumin supplements cause diarrhea?  >>

I recently read that turmeric is only effective if it is combined with black pepper. Is this true? >>

Is Theracurmin better absorbed than other curcumin formulas - and can it really help lower my blood pressure? >>

What are the side effects of curcumin and turmeric? >>



See other recent and popular questions >>
Comments
Add Comment

SUBBIAH11329   October 9, 2016
On my personal experience I wish to add that when I was taking curcumin formulation with peperine, (Biopeperine), I faced severe constipation. When I stopped, I felt all right. I dont know any scientific reason behind it. however, I informed the fact to the manufacturer.

Togen6926   September 7, 2015
I have not tried this product but pepper in general for me has given me digestive upset that has ranged from bloat, IBS or diarrhea depending on the quantity.

Anne Foster6925   September 6, 2015
I take Zyflamend daily and also have gallstones but experience no symptoms although I have read I should avoid turmeric and curcumin. I have also taken just a turmeric supplement and also not had gallbladder symptoms. I'm just taking the recommended doses or less; perhaps that's why.

Carolyn E.6921   September 6, 2015
Curcumin often causes diarrhea, more so with black pepper. If you have liver disease or bile duct sclerosis, it will definitely exacerbate diarrhea. If you take Actigall or ursodiol, you should not take curcumin!

ConsumerLab.com   September 10, 2015
Hi Carolyn - Turmeric should be avoided by people with gallstones or gallbladder disease, as noted in the "Cautions" section of the Turmeric and Curcumin Supplements Review: https://www.consumerlab.com/reviews/_/turmeric/#cautions

Elias6916   September 6, 2015
I do not know about "research" but common sense tell me that a hot-spicy herb (like black pepper) is likely to "dry" intestines and, as a result, contribute to constipation. Turmeric, being a bitter, should theoretically mitigate this side effect by increasing peristalsis. Then again, this is "theory." In real life, I would try to add other supplements to moisten stool, increase bulk, and promote peristalsis.

This CL Answer initially posted on 9/5/2015. Last updated 8/2/2017.

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
Comment:

Add Comment...

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted.
Comment:

Edit Comment...

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment: